Joseph S. Bertino, PharmD
Potential Financial Conflicts of Interest: None disclosed.
Bertino JS. Severe Hepatotoxicity of Telithromycin. Ann Intern Med. 2006;145:472. doi: 10.7326/0003-4819-145-6-200609190-00015
Download citation file:
Published: Ann Intern Med. 2006;145(6):472.
TO THE EDITOR:
Although Clay and colleagues' article on possible telithromycin-induced hepatic toxicity was of interest (1), some clarifications are needed. In case 1, the authors report that the patient presented with a 4-day history of dark urine, jaundice, and malaise that began on the second day of telithromycin therapy. However, the authors then state that the drug was “withdrawn after 3 days of therapy” when laboratory results (presumably obtained at the time of patient presentation) were obtained. The time course is confusing as reported.
In case 3, the authors note that “levels of acetaminophen, salicylate, and ethylene glycol were subsequently found to be normal.” Generally, there are no “normal” concentrations of acetaminophen and salicylate (unless the patient was taking these medications, in which case “normal ranges” may be appropriate). However, the case report did not suggest that the patient was taking either of these medications. Although suggestions about treatment of ethylene glycol ingestion recommend monitoring serum concentrations (along with a host of other things), ethylene glycol is generally not found in the body unless there has been an exposure (deliberate or accidental) (2). This also needs clarification for readers.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only